Texas, 2015

Tornado and Flash Flooding in Texas, May 25, 2015

May 25, 2015 · NWS MAF · 13 events in 4 counties and zones

An upper level trough was over the Rocky Mountains and an upper level disturbance moving along the base of the trough was moving toward West Texas and provided additional lift. There was a lot of instability across the area as well as strong low-level winds which helped storms to develop across West Texas in the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the Rocky Mountains and an upper level disturbance moving along the base of the trough was moving toward West Texas and provided additional lift. There was a lot of instability across the area as well as strong low-level winds which helped storms to develop across West Texas in the morning hours. These storms produced large hail, strong winds, flash flooding, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 3:41 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 25, 3:41 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT Mon May 25 2015

.DISCUSSION...As of 4:30 AM CDT Monday...Complicated forecast for
this morning into the early aftn. Water vapor imagery is indc a
potent shortwave in Northern Chihuahua rounding the base of the
trough in the southern Rockies. IR imagery is indc a baroclinic
leaf structure with rapidly cooling cloud tops in Southwest TX.
Convection has developed in the Plains north and east of the Davis
Mtns and in the Western and Southern Permian Basin. While
initially having a hard time getting going has now started to
intensify. Even though there is decent low level CIN...latest
Mesoscale Analysis is indc good MLCAPE and very steep mid level
lapse rates of 8C/KM. KMAF VAD Profile is indc a 40+ kt low level
southerly jet as well. The HRRR has been very consistent in
developing strong convection and moving it into the Permian Basin
and the Low Rolling Plains this morning. The HRRR is indc very
impressive rain rates along with training cells. SPC has the
Permian Basin and Low Rolling Plains in a slight risk with the
main severe threat large hail. This will continue to be monitored
thru the morning hours.

After passage of the shortwave low amplitude ridging will move
over the Southern Plains. This will bring dry weather tonight
thru Tuesday night. With H85 temps increasing along with downslope
low level winds temps should reach into the 90s across the Plains
with 80s in the mtns.

Yet another mid/upper low...currently near 28/143...will open into
a trough and will move in the subtropical jet to near northern
Baja by Wed morning. This will turn the mid/upper flow to
southwest and will allow low level moisture to stream into the CWA
from the Gulf of Mexico. Impulses moving in the flow aloft...
combined with the low level moist flow out of the Gulf of Mexico
will bring at least a chance of convection across most of the CWA
from Wednesday right thru next weekend as our wet pattern
continues.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 84  59  90  63  /  30   0   0  10
BIG SPRING TX              86  63  91  68  /  40  10   0  10
CARLSBAD NM                86  53  91  57  /  10   0   0  10
DRYDEN TX                  93  63  93  71  /  20  10  10  10
FORT STOCKTON TX           87  60  93  66  /  20   0   0  10
GUADALUPE PASS TX          76  57  82  60  /   0   0   0   0
HOBBS NM                   82  55  88  60  /  10  10   0  10
MARFA TX                   78  43  85  52  /  10   0   0   0
MIDLAND INTL AIRPORT TX    86  59  92  66  /  30  10   0  10
ODESSA TX                  86  61  92  66  /  30  10   0  10
WINK TX                    87  57  95  65  /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

84/33

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 25, 2:38 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 AM CDT MON MAY 25 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
338 AM CDT MON MAY 25 2015 /238 AM MDT MON MAY 25 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS THE PERMIAN BASIN
AND LOWER TRANS PECOS...MAINLY DURING THE MORNING AND EARLY
AFTERNOON. SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH COULD RESULT
IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT
THROUGH NEXT WEEKEND FOR MUCH OF THE AREA...WITH THE BEST CHANCES
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 24, 11:59 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
05/19/2015  M64.00 MPH       SCURRY             TX   NWS EMPLOYEE

            THE SNYDER MESONET REPORTED 3 SEVERE GUSTS FROM 225 AM TO
            235 AM. SPC FORECASTER REPORTED MAJOR ROOF DAMAGE AT A
            MOTEL IN SNYDER.

&&

MARK.STROBIN
Special weather statement, May 25, 4:03 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 AM CDT MON MAY 25 2015

TXZ045-050-051-060-061-251045-
ECTOR-GAINES-MARTIN-WINKLER-ANDREWS-
503 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING ANDREWS...NORTHEASTERN WINKLER...NORTHWESTERN ECTOR...SOUTH
CENTRAL GAINES AND WEST CENTRAL MARTIN COUNTIES UNTIL 545 AM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 17 MILES
SOUTH OF FRANKEL CITY AT 503 AM CDT...MOVING NORTHEAST AT 30 MPH.

LAT...LON 3258 10269 3235 10215 3189 10284 3199 10306
TIME...MOT...LOC 1003Z 217DEG 27KT 3214 10274
Special weather statement, May 25, 4:28 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 AM CDT MON MAY 25 2015

TXZ051-061>063-069-251115-
ECTOR-GLASSCOCK-MARTIN-MIDLAND-UPTON-
528 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL ECTOR...MIDLAND...NORTH CENTRAL UPTON...
NORTHWESTERN GLASSCOCK AND SOUTH CENTRAL MARTIN COUNTIES UNTIL 615 AM
CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 9 MILES
SOUTHEAST OF WARFIELD AT 528 AM CDT...MOVING NORTHEAST AT 30 MPH.

LAT...LON 3223 10200 3204 10167 3165 10209 3182 10230
TIME...MOT...LOC 1028Z 219DEG 28KT 3183 10212
Special weather statement, May 25, 4:50 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 AM CDT MON MAY 25 2015

TXZ045-050-251145-
GAINES-ANDREWS-
550 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL ANDREWS AND SOUTH CENTRAL GAINES COUNTIES UNTIL 645 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF FRANKEL CITY AT
550 AM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3258 10276 3251 10229 3211 10273 3219 10292
TIME...MOT...LOC 1050Z 207DEG 19KT 3223 10278

The radar

The Midland/Odessa radar (KMAF), 13 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Midland

When
May 25, 4:58 AM CST to 5:03 AM CST
Where
Midland County, 2.09 mi SE of Midland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.977, -102.058

Thunderstorm Wind, Howard

When
May 25, 5:11 AM CST
Where
Howard County, 1 mi SSE of Lomax
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.107, -101.624

A thunderstorm moved across Howard County and produced a 62 mph wind gust near Lomax as recorded by the mesonet station. No damage was reported.

Hail, Howard

When
May 25, 5:30 AM CST to 5:35 AM CST
Where
Howard County, Big Spring
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.250, -101.470

Hail, Howard

When
May 25, 5:50 AM CST to 5:55 AM CST
Where
Howard County, Coahoma
Measured
1 in hail
Reported by
Public
Coordinates
32.300, -101.300

A thunderstorm moved across Howard County and produced quarter sized hail and 50 to 60 mph winds which blew a trash can down the road in Coahoma.

Hail, Midland

When
May 25, 6:55 AM CST to 7:00 AM CST
Where
Midland County, 1 mi E of (Maf) Midland Intl
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.930, -102.183

Hail, Midland

When
May 25, 7:00 AM CST to 7:05 AM CST
Where
Midland County, 5 mi N of (Maf) Midland Intl
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.002, -102.200

Hail, Midland

When
May 25, 7:00 AM CST to 7:05 AM CST
Where
Midland County, 3.71 mi WNW of Midland
Measured
1 in hail
Reported by
Public
Coordinates
32.015, -102.141

Hail, Midland

When
May 25, 7:02 AM CST to 7:07 AM CST
Where
Midland County, 7 mi NW of Midland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.072, -102.165

Thunderstorm Wind, Scurry

When
May 25, 7:30 AM CST
Where
Scurry County, 4 mi NW of Snyder
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.761, -100.949

A thunderstorm moved across Scurry County and produced an estimated 60 mph wind gust near Snyder. No damage was reported.

Flash Flood, Howard

When
May 25, 7:57 AM CST to 10:00 AM CST
Where
Howard County, 1.19 mi ENE of Settlers Addition to 1.24 mi ENE of Settlers Addition
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.239, -101.502

Heavy rain moved across Howard County and produced flash flooding in Big Spring. It was reported that the intersection of Mesa and Parkway was flooded with an estimated three feet of water. The cost of damage is a very rough estimate since no damage was reported.

Tornado, Mitchell

When
May 25, 8:00 AM CST to 8:01 AM CST
Where
Mitchell County, 1.43 mi S of Loraine to 1.34 mi SSE of Loraine
Rating
EF1
Path length
0.16 mi
Path width
50 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
32.399, -100.717

A thunderstorm moved across Mitchell County and produced a tornado in Loraine. A damage survey was conducted the next day. The tornado touched down at approximately 9 am CDT and continued generally northeast for a distance of 0.16 miles before lifting. The tornado was on the ground for less than one minute. There was extensive damage to a barn where several walls collapsed and a pole with a cement base was pulled out of the ground. There was also damage to the local fire chief's house where debris from the barn became embedded in the side of the house. At its widest the tornado was estimated to have a width of approximately 50 yards. Based on the damage, the tornado will be rated as an EF-1 with estimated wind speeds of 100 mph. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
May 25, 8:05 AM CST to 10:00 AM CST
Where
Midland County, 2.94 mi SW of Midland to 2.73 mi SSW of Midland
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
31.966, -102.110

Heavy rain moved across Midland County and produced flash flooding in Midland. The public reported one to two feet of water over the service road at Midkiff Street and Interstate 20. The cost of damage is a very rough estimate since no damage was reported.

Thunderstorm Wind, Mitchell

When
May 25, 8:05 AM CST to 8:15 AM CST
Where
Mitchell County, Loraine
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
32.420, -100.720

A thunderstorm moved across Mitchell County and produced wind damage in Loraine. Straight line winds blew the roofs off of two homes and a barn in Loraine between 905 and 915 am CDT. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576412, 576426, 576436, 576595, 576597, 576601, 576772, 576602, 576606, 576614, 576727, 576658, 576694.